Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Bismarck, ND

July 13, 2003Emmons County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2003, 10:35 PM CDT for Emmons County, Logan County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 10:35 PM CDT (03:35 UTC)
Expired
Jul 13, 2003, 11:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Emmons County, ND, Logan County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2630 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS53 KBIS 140335
SVRBIS
NDC029-047-140430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORM CENTERED OVER BRADDOCK...OR ABOUT   
  38 MILES SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZELTON AT 1035 PM CDT
  KINTYRE AT 1040 PM CDT
  NAPOLEON AT 1100 PM CDT
  BURNSTAD AT 1120 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4648 10053 4626 10050 4632 9953 4667 9967

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN JUL 13 2003

MID LEVEL IS BEING FLATTENED BY A SHORTWAVE CROSSING NORTHWEST
NORTH DAKOTA THIS AFTERNOON. THIS FEATURE HAS KEEP SOME MODERATE
CONVECTION GOING IN THAT REGION THIS AFTERNOON.

A STRONG ZONAL PUSH OF WESTERLIES WITH AN UPPER LEVEL JET MAX ABOVE
IT...WILL PUSH A SURFACE COLD FRONT ACROSS NORTH DAKOTA
TONIGHT...BREAKING THE CAP AND ALLOWING STRONG TO SEVERE CONVECTION
TO DEVELOP AND PUSH EAST ACROSS THE STATE OVERNIGHT.

THE FAST ZONAL FLOW WILL BUCKLE UP INTO A RIDGE CENTERED OVER
MONTANA BY TUESDAY. THIS WILL BRING DRY AND SUNNY WEATHER MONDAY AND
TUESDAY...AFTER THE PASSAGE OF TONIGHTS CONVECTION.

SHORTWAVE ENERGY FLATTENING THE RIDGE LATE TUESDAY NIGHT MAY BRING
THUNDERSTORMS TO MY WEST AND CENTRAL. A SECOND SHORTWAVE MAY THEN
INITIATE MORE ACTIVITY IN WESTERN NORTH DAKOTA WEDNESDAY NIGHT. THIS
FEATURE WILL FLARE UP AGAIN IN MY EASTERN ZONES THURSDAY AFTERNOON.

.BIS...NONE.
LEBLANG
Hazardous weather outlook, Jul 13, 4:46 AM CDT, 17 hours 49 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER CENTRAL NORTH DAKOTA. PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATE SUNDAY AFTERNOON AND
EVENING.

TURNER

In the hours before

Special weather statement, Jul 13, 7:10 PM CDT, 3 hours 25 minutes before
BISWRKSPS
TTAA00 KBIS DDHHMM
NDZ001-002-009-010-017-033-041-044-140030-

SPECIAL  WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
710 PM CDT SUN JUL 13 2003

THE FAR WESTERN PORTION OF THE SEVERE THUNDERSTORM WATCH 739 HAS BEEN
CANCELED. COUNTIES NO LONGER IN THE WATCH INCLUDE BURKE..MOUNTRAIL
MCKENZIE..WILLIAMS..STARK..HETTINGER AND ADAMS.

THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT FOR MOST OF CENTRAL AND
EASTERN NORTH DAKOTA.

RSL
Local storm report, Jul 13, 7:12 PM CDT, 3 hours 23 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

712 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0637 PM    4 S TURTLE LAKE           ND   TORNADO

07/13/03   MCLEAN                         REPORTED BY PUBLIC.

                                          EVENT DURATION 5

                                          MINUTES. TORNADO LIFTED

                                          AT 642 PM CDT. WHEAT

                                          CROP DAMAGE. NO

                                          STRUCTURAL DAMAGE.

NNNN
Local storm report, Jul 13, 7:31 PM CDT, 3 hours 4 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

731 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0727 PM    MAX                       ND   .88 INCH HAIL

07/13/03   MCLEAN                         REPORTED BY PUBLIC.

                                          HAIL BROKE WINDSHIELD.

NNNN
Local storm report, Jul 13, 7:41 PM CDT, 2 hours 54 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

741 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0715 PM    MC CLUSKY                 ND   .88 INCH HAIL

07/13/03   SHERIDAN                       REPORTED BY PUBLIC.

NNNN
Local storm report, Jul 13, 8:23 PM CDT, 2 hours 12 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

823 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0800 PM    FT YATES                  ND   1 INCH HAIL

07/13/03   SIOUX                          REPORTED BY EMERGENCY

                                          MANAGEMENT.

NNNN
Local storm report, Jul 13, 8:44 PM CDT, 1 hour 51 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

844 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0710 PM    PICKARDVILLE              ND   TORNADO

07/13/03   SHERIDAN                       *** 1 INJ ***

                                          GRAIN ELEVATOR

                                          DESTROYED. GRAIN BIN

                                          ROLLED. TRAVEL TRAILER

                                          ROLLED. TORNADO

                                          DURATION UNKNOWN.

                                          REPORTED BY EMERGENCY

                                          MANAGEMENT.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningBISSheridan59 min
Jul 13, 7:30 PM CDTSevere Thunderstorm WarningBISMcLean60 min
Jul 13, 7:32 PM CDTSevere Thunderstorm WarningBISSioux58 min
Jul 13, 7:41 PM CDTSevere Thunderstorm WarningBISWells64 min
Jul 13, 8:09 PM CDTSevere Thunderstorm WarningBISEmmons66 min
Jul 14, 12:29 AM CDTSevere Thunderstorm WarningBISDickey61 min
Jul 14, 4:00 PM CDTSevere Thunderstorm WarningBISBurke, Renville60 min
Jul 14, 5:16 PM CDTSevere Thunderstorm WarningBISWard59 min
Jul 14, 5:25 PM CDTSevere Thunderstorm WarningBISMcHenry65 min
Jul 14, 6:25 PM CDTSevere Thunderstorm WarningBISBottineau50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.